Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 8, 2017, 4:27 PM MST for Pima County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 4:27 PM MST (23:27 UTC)
- Expired
- Jul 8, 2017, 5:15 PM MST
- In force
- 48 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 156 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 272 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 3084 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- -39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030
WUUS55 KTWC 082327
SVRTWC
AZC019-090015-
/O.NEW.KTWC.SV.W.0003.170708T2327Z-170709T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
427 PM MST SAT JUL 8 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Pima County in southeastern Arizona...
* Until 515 PM MST
* At 426 PM MST, a severe thunderstorm was located 21 miles southwest
of Sells, moving west at 20 mph.
HAZARD...60 mph wind gusts, blowing dust and possible penny size
hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Papago Farms and Ali Chuk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3166 11213 3182 11263 3195 11258 3186 11208
3166 11209
TIME...MOT...LOC 2326Z 091DEG 18KT 3175 11218
HAIL...0.75IN
WIND...60MPH
$$
Cerniglia1 follow-up statement
852
WWUS55 KTWC 082340
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
440 PM MST SAT JUL 8 2017
AZC019-090015-
/O.CON.KTWC.SV.W.0003.000000T0000Z-170709T0015Z/
Pima-
440 PM MST SAT JUL 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTH CENTRAL PIMA COUNTY...
At 439 PM MST, a severe thunderstorm was located 25 miles southwest
of Sells, moving west at 20 mph. In the last couple of minutes the
storm has strengthened as it continues to move to the west.
Potential for stronger winds and larger hail.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Papago Farms and Ali Chuk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3166 11213 3182 11263 3195 11258 3186 11208
3166 11209
TIME...MOT...LOC 2339Z 091DEG 18KT 3175 11226
HAIL...0.88IN
WIND...70MPH
$$
CernigliaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:05 PM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Jul 8, 1:05 PM MST, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 105 PM MST Sat Jul 8 2017 .SYNOPSIS...The weather pattern will remain favorable for moisture to increase across the region. This increase in moisture will translate to a gradual upswing in thunderstorm activity and subsequently cooler daytime temperatures. && .DISCUSSION... Active weather already in place across portions of central Arizona as of 20Z with convection blossoming along the Mogollom Rim. Mountain cu have developed across much of southeast Arizona, yet skies remain precip free as of early afternoon. Also worth noting is the fact that dewpoints have mixed out into the mid 40s and this has allowed temps to rise a few degrees higher than anticipated. May end up topping out just shy of the 110 degree mark, but still not at the point where we need to have any heat products in effect. Still a challenging forecast today as a decent gulf surge across southwest Arizona/southeast California imported deep moisture into those areas earlier this morning, but only shallow moisture made it into southeast Arizona. Hence the dewpoints in the 40s on this side of the state while readings are in the mid 70s near El Centro and Imperial. Regardless, nearly all the deterministic guidance advertises impressive amounts of MLCAPE west of Tucson as well as in the White Mountains, with a sizable void in between. In terms of winds aloft, modest mid level flow around 20-25kts will remain in place through the rest of the afternoon, meaning any storms that form stand a decent chance of getting organized. Unfortunately, what looked like impressive mid level lapse rates on this morning's KTUS sounding are slowly eroding as slightly warmer H5 temps are moving into the area from New Mexico. Nearly all convective allowing models, including past few runs of the HRRR, indicate convection along the Rim as well as along the US/Mex border this afternoon and evening , but with much less coverage in between (including Tucson). So far this is verifying well per regional radar imagery. I made some slight upward adjustments to PoPs for this afternoon into tonight to the west of Tucson and in the White's where I believe storms will be focused but I'm hesitant to go too high to the east where even drier air is being advected into the area. Also including a mention of blowing dust in the forecast north and west of Tucson later today/tonight. Storm chances look more impressive area-wide on Sunday as whatever convection develops in Sonora tonight will result in a sharp increase in moisture across southeast Arizona. Once again nearly all available hi-res models and ensembles that reach into Sunday indicate more areal coverage tomorrow vs. today and there is a much higher probability of storms actually making it into Tucson before exiting to the west. Larger scale models are hinting at the presence of a weak mid level inverted trough over Sonora that could be the catalyst for storm development. While mid level winds will be less than what's been observed today, deeper moisture and MLCAPES around 800-1200 J/kg should be more than sufficient for storm development. The forecast for next week has been left relatively unchanged as we finally look to settle into a favorable pattern of easterly flow, decent BL moisture, cooler mid level temperatures, and above average afternoon instability. Daily PoPs will remain at or above climo through the end of the week. Consequently, afternoon highs will retreat back to where they should be for early July. && .AVIATION...Valid thru 10/00Z. Isolated to scattered -TSRA this afternoon and especially this evening with SCT clouds 8-12k ft AGL. MVFR VSBYS and gusts to near 50 kts in strongest TSRA. Otherwise, VFR conditions and SFC wind mainly SELY 10-15 kts with gusts to 20 kts this afternoon. Winds diminishing to less than 12 kts overnight into Sunday. SFC wind NWLY at 8-12 kts Sunday afternoon with another round of scattered -TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Thunderstorm coverage will continue to increase into the upcoming week, along with the prospect of more significant rainfall. While strong wind gusts remain more likely than heavy rain this weekend, increasing moisture will help humidity values somewhat. Daytime temperatures will moderate closer to seasonal normals Sunday into next week. Outside of gusty thunderstorm outflows, 20-foot winds should generally remain under 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 8, 4:03 PM MST, 24 minutes before
Special Weather Statement National Weather Service Tucson AZ 403 PM MST SAT JUL 8 2017 AZZ502-082345- Tohono O'odham Nation including Sells- 403 PM MST SAT JUL 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL 445 PM MST... At 403 PM MST, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Sells, moving west at 15 mph. Wind gusts of 50 mph and blowing dust will be possible with this storm. Locations impacted include... Papago Farms and Cowlic. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Areas of blowing dust may briefly reduce visibilities to near or below 1 mile. If you encounter localized dense blowing dust, do not drive into it if at all possible. && LAT...LON 3174 11237 3186 11238 3184 11196 3161 11194 TIME...MOT...LOC 2303Z 086DEG 15KT 3175 11204 Cerniglia
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:09 PM MST | Special Weather Statement | TWC | Graham | 51 min |
| Jul 7, 6:19 PM MST | Special Weather Statement | TWC | Pima | 56 min |
| Jul 8, 4:03 PM MST | Special Weather Statement | TWC | 42 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.